Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 29, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 1998, 5:09 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1998, 5:09 PM CDT (22:09 UTC)
- Expired
- May 15, 1998, 5:55 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Dodge County, MN, Mower County, MN
The radar
The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1571 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 152209 RRA SVRLSE MNC039-099-152255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 509 PM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DODGE COUNTY IN SOUTHEASTERN MINNESOTA MOWER COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 555 PM CDT * AT 457 PM...SPOTTERS INDICATED A LINE OF SEVERE THUNDERSTORMS IN THE CITY OF AUSTIN... MOVING NORTHEAST AT 45 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... BROWNSDALE AROUND 515 PM DODGE CENTER AND KASSON AROUND 525 PM THE MAIN THREAT WITH THIS LINE IS DAMAGING WINDS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. RRS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:30 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 15, 1:30 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 130 PM CDT FRI MAY 15 1998 SURFACE ANALYSIS PLACES LOW PRESSURE ACROSS SOUTHEAST NEBRASKA WITH MAIN SURFACE CONVERGENCE FROM THE EASTERN DAKOTAS SOUTH INTO THE LOW. SHORTWAVE ACROSS EASTERN NEBRASKA IS FORECAST TO BECOME NEGATIVELY TILTED AS IT MOVES TOWARDS THE UPPER MISSISSIPPI VALLEY THIS EVENING. 12Z ETA LOOKS TO HAVE A DECENT HANDLE ON THE CURRENT SITUATION AND HAVE FOLLOWED. QG FORCING IN THE 700 MB TO 500 MB LAYER WOULD SUGGEST THAT WAVE DYNAMICS FROM THE VORTICITY CENTER BECOMES STRONGEST ACROSS THE ARX CWFA LATE THIS AFTERNOON INTO THE EVENING HOURS. THE WAVE SHOULD HELP PUSH THE COLD FRONT CURRENTLY ACROSS THE EASTERN DAKOTAS TO NEAR THE MISSISSIPPI RIVER BY MIDNIGHT. THE ATMOSPHERE SHOULD BE JUICED GIVEN SURFACE BASED CAPES OF 2000-3000 J/KG AND SURFACE DEWPOINTS IN THE UPPER 60S TO AROUND 70. 0-3KM SHEAR PROFILES OF 30-40KTS WOULD SUGGEST SQUALL LINES ARE STILL POSSIBLE...HOWEVER WOULDNT RULE OUT SUPERCELLS EITHER ESPECIALLY EARLY ON SINCE SHEAR PROFILES STILL INCREASE SLIGHTLY OUT TO 6KM. THE BOTTOM LINE IS THAT THE ATOMPSHERE REMAINS JUICED AND WITH THE MODERATE RISK FROM SPC WILL KEEP SEVERE WEATHER A POSSIBILITY ESPECIALLY LATE THIS AFTERNOON AND EVENING. NGM GUIDANCE VALUES LOOK LIKE A GOOD PLACE TO START WITH TEMPERATURES. KING
In the hours before
Special weather statement, May 15, 12:30 PM CDT, 4 hours 39 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-160600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1230 PM CDT FRI MAY 15 1998 ...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER ALL OF WEST AND SOUTHWEST WISCONSIN...NORTHEAST IOWA AND SOUTHEAST MINNESOTA... AN VIGOROUS UPPER LEVEL DISTURBANCE OVER EASTHERN NEBRASKA TRIGGERED STRONG TO SEVERE THUNDERSTORMS ACROSS MUCH OF WESTERN IOWA THIS MORNING. MANY OF THESE STORMS PRODUCED DAMAGING WINDS. THE FIRST LINE OF STORMS HAD WEAKENED AS IT MOVED NORTH DURING THE LATE MORNING...BUT MORE STRONG TO SEVERE STORMS HAD ALREADY DEVLOPED IN SOUTHWEST IOWA. THE DISTRUBANCE IS EXPECTED TO MOVE INTO CENTRAL MINNESOTA BY THIS EVENING. AS IT DOES...IT WILL TRIGGER MORE STRONG TO SEVERE STORMS ACROSS MUCH OF THE UPPER MIDWEST THROUGH THIS EVENING. ALTHOUGH THE ENTIRE AREA IS UNDER A MODERATE RISK OF SEVERE STORMS...IT APPEARS THE GREATER RISK IS WEST OF THE MISSISSIPPI RIVER CLOSER TO THE TRACK OF THE UPPER DISTURBANCE. A SEVERE THUNDERSTORM WATCH IS ALREADY IN EFFECT UNTIL 3 PM FOR AREAS WEST OF ROUGHLY A RED WING MN TO MASON CITY IA LINE...ACROSS MOST OF SOUTHERN MINNESOTA AND NORTHER IOWA. SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND EVENING. ACTIVATION BY MID AFTERNOON MAY BE NEEDED FOR SOUTHEAST MINNESOTA AND NORTHEAST IOWA. ACTIVATION IN WESTERN WISCONSIN IS NOT ANTICIPATED UNTIL LATE AFTERNOON...AND INTO THE EARLY EVENING HOURS FOR CENTRAL WISCONSIN. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 63 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 63 min |
| May 15, 5:12 PM CDT | Tornado Warning | ARX | Olmsted, Winona | 48 min |
| May 15, 5:30 PM CDT | Tornado Warning | ARX | Wabasha | 50 min |
| May 15, 6:34 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.